Drug induced liver injury and its relationship to autoimmune hepatitis

drug induced liver injury and its relationship to autoimmune hepatitis

Growing information on the relationship of drugs and AIH is being Key Words: Drug-induced liver injury, Autoimmune hepatitis, Drugs. Drug-induced liver injury can resemble literally any other genuine liver Here, we present the hitherto first case of autoimmune-like hepatitis following . While the majority of fulminant cases are related to paracetamol. Drug-induced autoimmune hepatitis (DIAIH) is an increasingly induced liver injury (DILI).1–3 There are few data on treatment The new simplified criteria for autoimmune hepatitis showed 12 patients had a probable causal relationship, 1.

Although some case reports about drugs induced autoimmune hepatitis DIAIH has been published, such as abolished tienilic acid and in-use nitrofurantion. Howeverthere is still few available data on clinicalpathological manifestation and treatment of DIAIH. And in China, DIAIH is different from western countries, more traditional herbal medicines are in using, which is rarely studied systemically.

Also diagnosis of AIH is a difficult challenge, as clinical spectrum of which is different.

Drug Induced Autoimmune Hepatitis (DIAIH): pathological and clinical study

And AIH can affect people at various ages, both sexes and different range. Positive antibody is a feature of AIH [ 1112 ]. However, in some patients the relative increase in IgG levels may be within the normal limits, because the normal range is quite wide [ 1314 ]. Autoantibodies vary, and some patients do not display any autoantibodies at the time of clinical presentation. Furthermore, we also gave an explicit illustration about treatment strategy of different patients and compare with prognosis or outcome, then gave an evaluation to different treatment strategies.

The study design and procedure were approved by institutional review board of the hospital. All patients were provided written and fully informed consent. Only patients with available clinical data at baseline and another one follow-up were enrolled. Newly enrolled patients were asked to return to record outcome at 12 months. Patient selection and grouping. Diagnostic criteria All DILI patients were enrolled if they have a strong history that the liver injury was caused by a medication or an herbal medicine within 6 months before admitted into hospital.

Samples were selected based on following criteria before enrolment: AIH patients in accordance with new simplified criteria proposed by the International Autoimmune Hepatitis Group at baseline were included. Lymphocyte infiltration with no typical interface hepatitis was scored 1; liver disease with other cause such as fatty liver was scored 0.

Data of eligible patients were collected from baseline visit and search, during which a medical history and detailed history of liver injury and exposed to implicated agents were obtained.

Drug induced liver injury and its relationship to autoimmune hepatitis.

Clinical variables at baseline include age, sex, titers of antinuclear antibody, smooth muscle antibodies, antinuclear cytoplasmic antibodies, liver kidney microsomal, antimitochondrial antibodies, IgG, gamma globulins, aspirate aminotransferases, alanine aminotransferases, alkaline phosphatase, total bilirubin, albumin, international normalized ratio.

Also gamma globulins, aspirate aminotransferases, alanine aminotransferases, alkaline phosphatase, total bilirubin, albumin, international normalized ratio were recorded again at start and 1 y after immuno-suppressive treatment. This may point toward an immune-mediated drug injury be registered. In most patients, DILI leads to a complete recovery. Some risk factors score of the international autoimmune hepatitis study group have been identified: Genetic polymorphisms re-exposure to different drugs.

Until then, the diagnoses A question relevant to daily clinical practice is, if re-exposure given in the publications cited will be used. Characteristics AIH with DILI Patients with known AIH; probably chance association; often advanced fibrosis on histology Drug-induced AIH Patients with unrecognized AIH or predisposition to AIH, in whom AIH is unmasked or induced by DILI; good response to steroids; relapse after withdrawal of immunosuppression with the need for continued immunosuppressive treatment; chance association of drug intake in a patient with first presentation of AIH cannot be ruled out Immune-mediated DILI Clinical, biochemical, and histological signs similar to AIH; eosinophilia and rash may be present; usually no advanced fibrosis; good response to steroids; remission is maintained after successful withdrawal of steroids induced immune-mediated liver injury has been recently high- fever, eosinophilia, lymphadenopathy, and rash.

There was no difference in histology or serological immunosuppressive treatment.

  • There was a problem providing the content you requested

However, there were no relapses in cases. In sion was discontinued. Of particular importance, unlike in true AIH, studywhich in most cases remains a chronic disease [14]. Of most of these patients do not need permanent immunosuppres- note, it has recently become clear that histological centrilobular sion as they usually have sustained remission without relapse necrosis can be seen both in DILI as well as in acute AIH [15].

In line with this hypothesis, Likewise, auto-antibodies typically seen in AIH are sometimes HLA-associations have been identified for several antimicrobials present in acute liver injury of varying causes and should, there- causing immune-mediated DILI, such as flucloxacillin and fore, be interpreted with caution [16]. So what do we learn for patient care? A second DILI involving Whether this occurs more frequently than in other patients is a different drug is a rare event but if it happens, immune-medi- unknown.

Liver histology will often reveal advanced fibrosis in ated DILI is common.

drug induced liver injury and its relationship to autoimmune hepatitis

AIH is difficult as the presentation may be the same. Liver histol- The second is that a patient has low grade AIH that has not ogy should be performed and eosinophilia may point toward DILI, been diagnosed before or even just the predisposition to AIH that whereas centrilobular necrosis cannot be used to differentiate the is unmasked by DILI. The release of hepatic antigens and consec- two.

Prompt initiation of steroid treatment may be life saving in utive presentation of these autoantigens by immune cells may both diseases. Most importantly, steroids should be withdrawn lead to a continued — autoagressive — immune reaction in genet- once a complete biochemical remission has been achieved. This ically susceptible individuals.

drug induced liver injury and its relationship to autoimmune hepatitis

In a long term follow-up study of may be the only way to discriminate between immune-mediated patients with DILI and jaundice, from Sweden, 23 patients DILI and true AIH, since the latter usually relapses and develops had been hospitalized for liver disease and 5 of these were diag- into a chronic disease. More importantly, unnecessary long term nosed with AIH after a mean of 5.

These mechanisms treatment can thus be avoided in most patients with immune- may also be true for drugs interfering with cytokines such as anti- mediated DILI. TNFa [17] or b-Interferon [18].

Drug-induced liver injury and cross-reactivity across drugs/organs - Jay Hoofnagle

However, a chance association significantly differ. Conflict of interest Thirdly, there are a number of drugs that are well known to cause immune-mediated DILI. These are patients with hepatocel- The authors declared that they do not have anything to disclose lular or mixed type of damage that do not improve after cessation regarding funding or conflict of interest with respect to this of the causative drug and frequently, but not always, present with manuscript.

drug induced liver injury and its relationship to autoimmune hepatitis

The dilemma of the relationship to autoimmune hepatitis.